Flash Flood, Ellis
- When
- July 16, 4:25 AM CST to 10:25 AM CST
- Where
- Ellis County, 2.77 mi WSW of Emmeram to 2.69 mi WSW of Emmeram
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.960, -99.180
Water was over the road.
Isolated flooding occurred from heavy rainfall in the Emmeram area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated flooding occurred from heavy rainfall in the Emmeram area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 4:00 AM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 500 AM CDT Mon Jul 16 2018 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 1200 AM CDT Mon Jul 16 2018 Much like last night, remaining isolated convection continues to sputter along as of midnight, and wouldn't be surprised to see isolated activity again persist through sunrise. A very moist boundary layer and light easterly surface winds persist, so some local reductions in visibility from haze/mist/patchy fog are possible through sunrise Monday. More scattered thunderstorms are expected on Monday. 00z NAM forecasts strong instability (CAPE of 3000-3500 J/kg, lifted indices to -8C) across much of the CWA by midday. With boundaries acting as a focus, a very moist and unstable profile, and little if any capping inversion, expect scattered thunderstorms to develop easily by early Monday afternoon. Showers and thunderstorms will subsequently meander around and interact with their own outflow boundaries and each other into the evening, much like we've seen over the previous days. Mid level steering flow increases a touch through today (500 mb winds increase to 7-10 kts from the NW) so activity will show a more discernable drift toward the SE across SW KS. Still, storms will move slowly, and precipitable water will remain high (1.7-1.8 inches) so locally very heavy rainfall is expected. Primary hazards will be localized flooding, frequent lightning and perhaps some local wet microbursts, with wind gusts of 50-55 mph. Otherwise, weak shear will again prevent organized severe weather. Kept pops in the scattered category (30-40%) for all zones; in other words, some locations will see heavy rain and others will remain dry - typical of summer. With the expected early onset of convective redevelopment and resultant cloud cover, expect temperatures to cool back several degrees today, with many locations holding within a few degrees of 90. At least scattered thunderstorms will continue tonight. 00z GFS latches onto a couple subtle shortwaves that arrive embedded in the weak NWly flow aloft by this evening, generating widespread showers and thunderstorms across the SW 1/2 of the CWA through this evening. Synoptic pattern appears at least somewhat favorable for MCS development tonight, best supported by the 00z GFS, although ECMWF suggests this to take place further north in Nebraska. Otherwise, cloud cover and a moist boundary layer will again hold temperatures near 70 through Tuesday morning, with rain chances continuing. .LONG TERM...(Tuesday through Sunday) Issued at 145 AM CDT Mon Jul 16 2018 Convective potential will persist Tuesday and Tuesday night, followed by dry weather and hotter afternoons for the remainder of the week. 00z ECMWF shows upper anticyclone well to our west Tuesday afternoon, centered over California and Nevada, with NW flow aloft continuing over SW KS. NAM/GFS both increase NWly midlevel steering flow at 500 mb to near 20 kts Tuesday, so any convection that develops will move much more decidedly southeastward. As such, deep layer shear will increase some, leading to somewhat better storm organization. SPC's 5% marginal probabilities (primarily for convective wind) look plausible especially for any thunderstorm complex cold pool maintenance, but models are in disarray regarding QPF/convective placement. Have noted that 00z MEX pop guidance is very high (80-90% at Dodge City), but other models focus their convective signals at various times and locations. Certainly, instability and the NW flow support convection, some of it strong/organized, but pending better model agreement, pop grids were left in the chance/scattered category. The heat will continue to be held back Tuesday, with afternoon temperatures ranging from the upper 80s to lower 90s. Upper anticyclone over Nevada on Wednesday will migrate SE, to Utah on Thursday, to West Texas Friday and Saturday. This synoptic evolution will end rain opportunities in SW KS, and send afternoon temperatures upward. Some triple digit high temperatures are expected as soon as Thursday, as 850 mb temps surpass 30C south and west of Dodge City. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 500 AM CDT Mon Jul 16 2018 Strong convection will continue near HYS through sunrise. With a moist boundary layer near saturation, areas of reduced visibility in BR/HZ/FG are possible across SW KS through sunrise. NAM forecasts strong instability by 18z Mon, after which time scattered thunderstorms will redevelop easily. Much like previous days, coverage will be scattered, and have little confidence on direct impacts at any terminal. Opted for VCTS/CB mention in all TAFs for now. Storms will move slowly and produce locally heavy rain and local MVFR/IFR cigs/vis. Storms will have a more discernable drift toward the SE this afternoon. Outside of convection, winds will remain light and maintain an easterly component. Scattered convection is expected to continue tonight and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 70 92 69 / 40 30 30 20 GCK 88 68 92 68 / 30 30 20 20 EHA 92 68 95 69 / 40 40 20 20 LBL 95 69 95 70 / 50 30 20 20 HYS 87 70 87 68 / 30 40 40 40 P28 91 73 93 71 / 40 40 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 244 AM CDT Mon Jul 16 2018 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 244 AM CDT Mon Jul 16 2018 /144 AM MDT Mon Jul 16 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will continue today and tonight. Storms will again move slowly, producing locally very heavy rainfall and potentially localized flooding. Frequent dangerous lightning will be a hazard to outdoor activities. The strongest storms will produce strong outflow winds of 50 to 55 mph. Widespread severe weather is not expected. Day 1 Hazards ------------- * Lightning: Elevated risk * Flooding: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Showers and thunderstorms will continue Tuesday and Tuesday night. Locally heavy rainfall will continue, along with an increased risk of strong/damaging outflow winds up to 60 mph. Dry weather is expected beginning Wednesday, along with hotter afternoon temperatures. Triple digit heat is expected south and west of Dodge City Thursday afternoon. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm wind: Limited risk * Wednesday - Excessive heat: Limited risk * Thursday - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 10:25 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
Water was over the road.
Water was washing over several roads in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776257, 776258.